MAUDE Adverse Event Report: STRYKER TRAUMA KIEL DRILL, AO T2 FEMUR 4,2X340 MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER TRAUMA KIEL DRILL, AO T2 FEMUR 4,2X340 MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 1806-4260
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 03/03/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
Pharmacist, reported by phone: "the drill broke during the procedure.There was a procedure delay.No further information available, we will provide you more details".Additionally reported by pharmacist: "i confirm materiovigilance notification on product 18064260, lot k227443.The event happened during procedure, when inserting the drill bit into the locking hole of the nail.There were no consequences on the procedure time (replacement of the drill with another available drill) or on the patient (easy removal of the 2 pieces).No medical intervention was necessary.".
 
Additional Manufacturer Narrative
Due to the current covid-19 pandemic it was not possible to inspect the product as the access to the facility is restricted.The investigation will be reassessed as soon as restriction is lifted.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If any further information is provided, the investigation report will be updated.
 
Event or Problem Description
Pharmacist, reported by phone: "the drill broke during the procedure.There was a procedure delay.No further information available, we will provide you more details".Additionally reported by pharmacist: "i confirm materiovigilance notification on product 18064260 lot k227443.The event happened during procedure, when inserting the drill bit into the locking hole of the nail.There were no consequences on the procedure time (replacement of the drill with another available drill) or on the patient (easy removal of the 2 pieces).No medical intervention was necessary.".
 
Event or Problem Description
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the device was returned for evaluation and matches the alleged failure mode.The device inspection revealed the following: the received drill was found to be broken from the flute area.Flutes appear to be rather alright as opposed to generally observed deformation and damages after long and prolonged usage.The breakage surface reveals a relatively smoother surface at the centre than towards the edges, as also confirmed by the distal segment of the drill.This confirms a typical brittle fracture of the drill due to torsional and bending overload.As per the hardness testing, the returned drill was found to have an average hardness of 53.6 hrc against a required range of 52.0 to 56.0 hrc.Therefore, it was found to be well within specifications.A review of the device history for the reported lot did not indicate any abnormalities.Referring to the very long period since manufacturing [manufactured in 2010] it is safe to say the device has reached the end of its useful service-life and had fulfilled its tasks in former surgeries as intended, until the reported event, without problems reported.No indications of manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.Based on the investigation the root cause was attributed to a user related issue.The breakage of the drill happened due to combined torsional and bending overload during the surgery resulting in a brittle fracture, evident by the breakage surface under such a situation, the drill encounters a lot of stress (along with the residual stress over a long period of use) which leads to a sudden breakage (brittle), as in this case.If any additional information is provided, the investigation will be reassessed.

Brand Name
DRILL, AO T2 FEMUR 4,2X340 MM
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
DE  D-24232
MDR Report Key9891479
Report Number0009610622-2020-00131
Device Sequence Number16275197
Product Code LXH
UDI-Device Identifier04546540196767
UDI-Public04546540196767
Combination Product (Y/N)N
Initial Reporter CountryFR
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Pharmacist
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/26/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number1806-4260
Device Catalogue Number18064260
Device Lot NumberK227443
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/12/2020
Initial Date Received by Manufacturer 03/03/2020
Supplement Date Received by Manufacturer04/28/2020
07/30/2020
Initial Report FDA Received Date03/27/2020
Supplement Report FDA Received Date05/21/2020
08/26/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1